Illinois, 2008

Flood in Illinois, July 13, 2008

July 13, 2008 · NWS LSX · 1 event in 1 county or zone

01 feet. It fell below flood stage on July 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River crested at Alton, IL on July 1 at 33.01 feet. It fell below flood stage on July 13. For additional information about the flooding consult the June report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 5:58 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 5:58 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
658 AM CDT SUN JUL 13 2008

.DISCUSSION...
/225 AM CDT SUN JUL 13 2008/
COLD FRONT CONTINUED TO MOVE SOUTHEASTWARD ACROSS THE OH VALLEY AND
LOWER MS VALLEY EARLY THIS MORNING. FRONT EXTENDED FROM NORTHWEST OH
ACROSS THE MO BOOTHEEL INTO SOUTHEAST OK. HIGH PRESSURE WAS LOCATED
OVER THE ROCKIES. THIS SYSTEM WILL BUILD INTO THE REGION AND
DOMINATE OUR WEATHER PATTERN THROUGH TUESDAY. BY TUESDAY EVENING,
THE HIGH WILL COVER THE EASTERN STATES WITH A SOUTHERLY FLOW
RETURNING TO OUR REGION ON THE BACK SIDE. TODAY WILL BE ONE OF
THOSE RARE JULY DAYS ACROSS THE AREA WITH TEMPS BELOW AVERAGE
ALONG WITH LOW HUMIDITY.

THE SHOWERS HAVE CLEARED THE SOUTHERN COUNTIES AND CONTINUED TO
SLIDE OFF TO THE SOUTHEAST. THE VARIOUS MODELS ARE SIMILAR IN
FORECASTING NO RAIN ACROSS OUR AREA THROUGH TUESDAY NIGHT WHICH
LOOKS REASONABLE. THE GFS AND ECMWF BOTH FORECAST LITTLE IN THE WAY
OF RAIN FOR THE ENTIRE WEEK. BOTH MODELS FORECAST THAT AN UPPER
RIDGE WILL BUILD ACROSS THE REGION BY MIDWEEK. RIDGE IS FORECAST TO
PERSIST THROUGH NEXT WEEKEND. BOTH THEN BREAK DOWN THE RIDGE WITH A
SHORT WAVE THAT IS FORECAST TO ROLL ACROSS THE NORTHERN TIER OF
STATES. IF THAT WORKS OUT, COULD SEE A COLD FRONT DROP DOWN INTO THE
REGION NEXT MONDAY WITH A FAIRLY GOOD CHANCE OF RAIN.

TPS

&&

.AVIATION...
/647 AM CDT SUN JUL 13 2008/
FOR THE 12Z TAFS...SURFACE HIGH PRESSURE OVER THE CENTRAL PLAINS
WILL MOVE SLOWLY EASTWARD DURING THE NEXT 24 TO 36 HOURS. SURFACE
WINDS WILL INCREASE TO 10 TO 12 KTS FROM THE NORTHWEST DURING THE
DAY TODAY. SURFACE WINDS WILL DIMINISH LATER THIS AFTERNOON TO A
WNW DIRECTION AROUND 7 KTS. UPSTAIRS MUCH OF THE REGION WILL
CONTINUE TO UNDER WEST-NORTHWEST FLOW. STRONG UPPER LEVEL LOW
NORTH OF THE GREAT LAKES THIS MORNING WILL CONTINUE TO BRING
NORTHWEST FLOW OVER THE REGION. THE UPPER LEVEL LOW WILL GRADUALLY
FILL AND MOVE NORTHEAST OF GREAT LAKE AND RETURN TO GENERALLY
WESTERLY FLOW. SUBSIDENCE FLOW WILL BE COMMON OVER THE REGION
THROUGH MONDAY.

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 2:38 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT SUN JUL 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140845-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
338 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Madison

When
July 13, 10:00 AM CST
Where
Madison County, 1.44 mi NW of Clifton Terrace to 0.11 mi W of Madison
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.945, -90.269

The Mississippi River crested at Alton, IL on July 1 at 33.01 feet. It fell below flood stage on July 13. For additional information about the flooding consult the June report.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129306.